Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 14, 2001, 11:19 PM MDT for Montrose County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2001, 11:19 PM MDT (05:19 UTC)
- Expired
- Aug 15, 2001, 12:00 AM MDT
- In force
- 41 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montrose County, CO
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM MDT, 8 hours 49 minutes earlier.
Area forecast discussion, Aug 14, 2:30 PM MDT, 8 hours 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT TUE AUG 14 2001 TROUGH AXIS SITUATED OVER NORTHWEST COLORADO WILL CONTINUE TO SHIFT EASTWARD AND SHUNT DEEPER MONSOONAL MOISTURE AWAY. NORTHWEST FLOW BEHIND TROUGH WILL ADVECT DRIER AIR ACROSS THE FORECAST AREA.. MODEL DATA INDICATE PRECIPITABLE WATER LOWERING TO AROUND 0.5 BY WEDNESDAY AFTERNOON. THIS TREND ACCEPTABLE AS WATER VAPOR IMAGERY SHOWS DRIER AIR OVER NEVADA AND WESTERN UTAH. SUBSIDENCE AND DRIER AIR WILL DO BATTLE WITH STRONG SURFACE HEATING AND INSTABILITY WEDNESDAY AFTERNOON. ETA MODEL HINTS AT MINOR COLD ADVECTION TO WEAKEN ANY CAPPING MID LEVEL INVERSION THAT FORMS BEHIND TROUGH AXIS. WILL GO ALONG WITH MOS GUIDANCE POPS NEXT TWO DAYS.. IE.. SCATTERED SHOWERS IN THE MOUNTAINS WITH ISOLATED ACTIVITY IN THE LOWER VALLEYS. WEATHER PATTERN APPEARS SIMILAR FOR THURSDAY AS LIGHT NORTHWEST FLOW PERSISTS WITH EMBEDDED IMPULSES. LOWER LEVEL MOISTURE WILL BE SUFFICIENT TO KEEP SCATTERED THUNDER THREAT ONGOING INTO THURSDAY. FRISBIE EXTENDED: MODELS FAIRLY CONSISTENT IN MOVING HIGH PRESSURE EAST... WITH THE RIDGE AXIS REACHING CENTRAL CO BY MONDAY. ONCE THE AXIS IS EAST OF US...SOUTHERLY FLOW WILL CARRY SUBTROPICAL MOISTURE OVER THE FORECAST AREA. UNTIL THEN NORTHWEST FLOW WILL TEND TO KEEP AREA RELATIVELY DRY. HOWEVER WILL KEEP A SLIGHT CHANCE DOWN SOUTH THROUGH THE WEEKEND JUST BECAUSE MOISTURE WILL REMAIN MORE ABUNDANT THERE. DIURNAL HEATING WILL BE ENOUGH FOR AT LEAST A FEW THUNDERSTORMS EACH AFTERNOON AND EVENING. THEN ON MONDAY...WILL BACK- PEDAL A BIT IN INTRODUCING POPS OVER THE NORTH. FEEL IT WILL TAKE A DAY OR SO FOR THE MONSOONAL MOISTURE TO MAKE ITS WAY UP TO THE NORTHERN ZONES. BUT BY TUE...WILL PRETTY MUCH COVER FORECAST AREA WITH SLIGHT CHANCE TO CHANCE. .GJT...NONE.
In the hours before
Special weather statement, Aug 14, 8:48 PM MDT, 2 hours 31 minutes before
COZ007>010-012-150430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 848 PM MDT TUE AUG 14 2001 ...LOCALLY HEAVY RAIN THIS EVENING ACROSS WESTERN COLORADO... SHOWERS AND THUNDERSTORMS WILL AFFECT THE COLORADO RIVER VALLEY AND THE CENTRAL MOUNTAINS OF COLORADO THIS EVENING. AT 845 PM... THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS WAS APPROACHING THE INTERSTATE 70 CORRIDOR...FROM DE BEQUE TO GLENWOOD SPRINGS. GUSTY WIND TO 45 MPH WILL PRECEDE THE SHOWERS...FOLLOWED BY A BRIEF PERIOD OF HEAVY RAIN. LIGHT TO MODERATE RAIN WILL THEN OCCUR FOR A COUPLE OF HOURS. RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR HAVE OCCURRED WITH THE STRONGEST STORMS. THE CONCERN WILL BE FOR AREAS THAT HAVE RECEIVED ABUNDANT RAINFALL AMOUNTS THE PAST SEVERAL DAYS. THERE WILL BE THE POTENTIAL FOR ROCK AND MUDSLIDES ALONG I-70 FROM RIFLE THROUGH THE GLENWOOD CANYON...AND ALONG HIGHWAY 82 AND 133 FROM GLENWOOD SPRINGS TO CARBONDALE...LATER THIS EVENING. MOTORISTS SHOULD TAKE EXTRA PRECAUTION WHEN TRAVELING THIS EVENING AND BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO YOUR LOCAL AND FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:52 PM MDT | Severe Thunderstorm Warning | GJT | Rio Blanco | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.